Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2018, 10:43 AM CDT for Labette County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2018, 10:43 AM CDT (15:43 UTC)
- Expired
- Mar 26, 2018, 11:00 AM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 400 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 414 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
893
WUUS53 KICT 261543
SVRICT
KSC099-261600-
/O.NEW.KICT.SV.W.0003.180326T1543Z-180326T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1043 AM CDT MON MAR 26 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Labette County in southeastern Kansas...
* Until 1100 AM CDT
* At 1043 AM CDT, a severe thunderstorm was located 6 miles north of
Oswego, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Oswego and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9517 3736 9525 3739 9510 3738 9508
3714 9507
TIME...MOT...LOC 1543Z 239DEG 48KT 3726 9511
HAIL...1.00IN
WIND...60MPH
$$
CARUSO1 follow-up statement
399
WWUS53 KICT 261552
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1052 AM CDT MON MAR 26 2018
KSC099-261601-
/O.EXP.KICT.SV.W.0003.000000T0000Z-180326T1600Z/
Labette KS-
1052 AM CDT MON MAR 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 1100 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3710 9517 3736 9525 3739 9510 3738 9508
3714 9507
TIME...MOT...LOC 1551Z 239DEG 48KT 3732 9499
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:41 AM CDT, 2 minutes earlier.
Area forecast discussion, Mar 26, 10:41 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1041 AM CDT Mon Mar 26 2018 .UPDATE... Issued at 1041 AM CDT Mon Mar 26 2018 Modest elevated instability in concert with persistent 800-600mb isentropic ascent and moisture transport will likely result in off-and-on areas of showers and embedded thunderstorms throughout the day, with the greatest chances across mainly southeast Kansas. Strong effective shear will promote strong to marginally severe hail with the strongest activity across southeast KS this morning. Latest observations along with hi-res guidance suggests a triple point will set up across south-central Kansas this afternoon, with 60s dewpoints pooling just ahead of it. Despite dense cloud cover, the moistening boundary layer in concert with steep mid-level lapse rates could support MLCAPE values up to 1500-2000 j/kg across south-central Kansas. Additionally, strengthening mid-level flow will support strong effective deep layer shear of 50+ kts. Consequently, a few strong to marginally severe storms cannot be ruled out across mainly south-central KS along/west of the Flint Hills. Thinking the main limiting factors to more widespread storm coverage will be lack of upper forcing, relatively weaker low-level convergence, and lack of stronger instability due to dense cloud cover. && .SHORT TERM...(Today through Tuesday night) Issued at 229 AM CDT Mon Mar 26 2018 The short term forecast has proven to be quite the challenge with numerous potential weather hazards and uncertainties beginning early this morning and throughout the first half of the workweek. Latest mesoscale sector satellite imagery shows low clouds have been spilling into the CWA from the south/southwest overnight. This is due to an increase in low level moisture transport and upslope flow into southern Kansas. Surface observations across south central Kansas early this morning suggest that cloud ceilings as low as 300 feet above the ground have been prevalent and visibilities from 1 to 3 miles have become widespread over the southwest corner of the CWA, with pockets of dense fog possibly reducing visibilities even further. This prompted the evening shift to issue a dense fog advisory for central and south central Kansas counties that runs until 9 AM CDT this morning. Where fog is not as dense, areas of drizzle/light rain have worked to prevent drastically reduced visibilities, amounting to a trace to small accumulation of rain/drizzle on the ground. Expect that pockets of fog should dissipate shortly after sunrise, though drizzle and chances of rain and even thunderstorms will continue, bringing us to the next short term forecast highlight. A second concern in the short term has been and will continue to be chances for rain showers with embedded thunderstorms beginning early this morning and persisting well into the afternoon and evening hours. Latest models are indicating that the best chance of seeing thunderstorm development will be this morning beginning around 4am CDT, though a line of strong thunderstorms has already been indicated by radar with estimated hail up to the size of nickels and wind gusts up to 50mph. Where things get a bit tricky is trying to pinpoint exactly what locations have the best potential for strong to possibly severe storm development. Latest runs show moisture transport coming in from the south ramping up farther to the northeast than previous runs, suggesting that storms may have the potential to develop further to the north and east than previously thinking. If this verifies, it would shift the primary area of concern for strong/severe thunderstorm activity this morning to along the Flint Hills and in southeast Kansas. However, this is still quite uncertain and it remains a possibility that south central Kansas could see some storm development as well. Instability parameters and mesoscale analysis indicate that effective bulk shear from 35-50kts is possible across south central and southeast Kansas over the next few hours. Sufficient shear combined with MUCAPE up to 2000J/kg possible in some areas, decently steep lapse rates, and model soundings hinting at a significant hail parameter of around 1.0, continue to indicate that storms capable of producing hail of 1 inch or slightly greater cannot be ruled out. Showers and thunderstorm chances will remain throughout the day, and there is potential for an isolated strong to severe thunderstorm again this afternoon and evening, mainly in southeast Kansas. The latest convective outlook from the Storm Prediction Center places portions of south central and southeast Kansas in a marginal risk for severe storms, with the main threats again being hail, heavy rain, and possibly some isolated areas of damaging straight line winds. Given the aforementioned uncertainties with the precise location of precipitation and frontal position, the high temperature forecast for today also presents quite the challenge. With such a tight gradient across the area and with different model solutions varying wildly regarding breaks in cloud cover, models were all over the spectrum regarding daytime highs, particularly in central Kansas. Some solutions (such as the national blend) indicated that central Kansas could make it into the low 70s while others (such as the much cooler NAM) suggested highs struggling to reach the 50 degree mark. The cooler solution is likely the better bet, but did bump them up slightly from the previous forecast. Still, there is potential for a bust in either direction. Rain chances will linger in the area on Tuesday before the system finally makes its exit Tuesday evening. Not expecting as much in the way of thunderstorm activity on Tuesday as the best chance for strong or severe thunderstorms should stay to our south and east. .LONG TERM...(Thursday through Sunday) Issued at 229 AM CDT Mon Mar 26 2018 A weak surface high will be pushed through the Plains behind the front and will work to dry things back out on Wednesday ahead of the next mid-level trough scheduled to make its way across the southern Plains Thursday as the wet pattern returns. A chance of rain will continue into Friday. Indications are that another brief drying out will be followed by yet another round of showers this weekend. Overall, the pattern looks much more active as far as perception goes than it has been in recent weeks giving multiple shots at moisture at various times across the region. With the passage of several systems, expect temperatures to be up and down over the next several days, though generally highs in the 50s and 60s can be expected. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1145 PM CDT Sun Mar 25 2018 Easterly surface flow will lead to lots of upslope flow for the overnight hours, especially for areas west of the I-135. Increasing low level moisture transport, in combination with this upslope flow, will lead to poor aviation conditions overnight, especially for areas west of I-135 where terrain influences will be enhanced. This will lead to Cigs for most of the south central and central KS TAFS dropping to IFR/LIFR. The moisture transport and increasing elevated instability will also lead to increasing chances of SHRA/TSRA across most of the region after 08z/Mon. So will go with VCTS for most locations from 08-10z and go with tempo groups for TSRA. Could also see some IFR vsbys in and around the stronger storms, and also associated with some drizzle. Ketcham && .FIRE WEATHER... Issued at 229 AM CDT Mon Mar 26 2018 With multiple rounds of precipitation expected over the next seven days, expect fire weather concerns to remain minimal. Some locations in south central Kansas may see very high grassland fire danger for a brief period on Saturday ahead of the next frontal system, but the rest of the period looks quiet in regards to fire weather. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 45 50 37 / 50 30 60 10 Hutchinson 58 41 51 34 / 50 20 40 0 Newton 65 42 49 35 / 50 30 50 0 ElDorado 68 45 49 37 / 50 40 70 10 Winfield-KWLD 73 47 50 38 / 50 50 70 10 Russell 51 37 55 33 / 50 10 10 0 Great Bend 52 38 53 33 / 50 10 20 0 Salina 52 40 53 34 / 50 20 20 0 McPherson 55 40 50 33 / 50 20 40 0 Coffeyville 69 53 53 41 / 70 80 90 30 Chanute 67 49 49 39 / 70 70 90 20 Iola 67 47 49 38 / 60 70 90 20 Parsons-KPPF 68 51 51 40 / 70 80 90 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 11 AM CDT this morning for KSZ032-047- 050-067-082-083-091-092. && UPDATE...ADK SHORT TERM...Vaughan LONG TERM...Vaughan AVIATION...Ketcham FIRE WEATHER...Vaughan
Hazardous weather outlook, Mar 26, 10:13 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1013 AM CDT Mon Mar 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271515- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1013 AM CDT Mon Mar 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Patch to areas of fog will impact much of the area this morning. The greatest potential for dense fog will be across mainly south-central Kansas. The fog should gradually burn off by early afternoon. Scattered thunderstorms are expected this morning across mainly southeast Kansas, with the strongest activity capable of small hail and locally heavy rain. Thunderstorm potential will continue this afternoon and evening, mainly along and southeast of the Kansas Turnpike corridor. While storm coverage and severe weather potential will not be widespread, a handful of strong to marginally severe storms are possible, capable of dime to quarter size hail and 50 to 60 mph winds. Heavy rain is also possible. Thunderstorm potential will shift into far southeast Kansas this evening and tonight, with the main threats being locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a small chance for a rain and snow mix in a small part of central Kansas around daybreak Thursday, and again around daybreak Friday across parts of the Flint Hills. The chance for any accumulation more than a brief dusting is low. Very high grassland fire danger is possible on Saturday in portions of the area ahead of the next frontal system. Another chance of rain and snow mix is possible early next week across central, south central, and portions of southeast Kansas. However, confidence is low at this point and there is a low chance of any accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 26, 10:37 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1037 AM CDT MON MAR 26 2018
KSZ100-261600-
Labette KS-
1037 AM CDT MON MAR 26 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
* Until 1100 AM CDT
* At 1033 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Altamont...moving northeast at
55 mph.
Hail of pea to dime size will be possible with this storm.
* Locations impacted include...
Parsons, Oswego, Altamont and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3712 9529 3729 9539 3739 9515 3738 9512
3720 9507 3715 9507
TIME...MOT...LOC 1536Z 239DEG 49KT 3725 9524
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 9:12 PM CDT | Dense Fog Advisory | ICT | Barton, Harper, Kingman, Reno, Rice, Russell and 2 more | 14 hr |
| Mar 26, 2:34 AM CDT | Special Weather Statement | ICT | Marion | 26 min |
| Mar 26, 3:22 AM CDT | Special Weather Statement | ICT | Chase | 38 min |
| Mar 26, 10:37 AM CDT | Special Weather Statement | ICT | Labette | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.